Alert archive / Nevada / Flash Flood Warnings in 2005

Flash Flood Warning 62, NWS Las Vegas, NV

August 14, 2005Lincoln County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 14, 2005, 3:53 PM PDT for Lincoln County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 3:53 PM PDT (22:53 UTC)
Expired
Aug 14, 2005, 6:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 154 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 4:20 PM PDTFLASH FLOOD15 W Caliente, NVMM 81 AND 76 US HWY 93 FLOODED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1728 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 142253
FFWVEF
NVC017-150145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
353 PM PDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA

* UNTIL 645 PM PDT

* AT 344 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS  REPORTED FLASH 
FLOODING FROM A THUNDERSTORMS 10 MILES WEST OF CALIENTE OR NEAR MILE 
MARKER 80 ON HIGHWAY 93.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

THUNDERSTORMS HAVE REMAINED IN NEARLY THE SAME LOCATION ALONG 
HIGHWAY 93 IN CENTRAL LINCOLN COUNTY BETWEEN CALIENTE AND STATE 
HIGHWAY 375. THE THUNDERSTORMS WILL CONTINUE TO PRODUCE FLOODING 
UNTIL 7 PM PDT THIS EVENING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3741 11496 3735 11412 3778 11411 3780 11490

$$

JACQUES
1 follow-up statement
000
WGUS75 KVEF 150017
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 PM PDT SUN AUG 14 2005

NVC017-150145-
LINCOLN NV-
517 PM PDT SUN AUG 14 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 645 PM PDT FOR CENTRAL 
LINCOLN COUNTY...

LOCAL LAW ENFORCEMENT REPORTS U.S. HIGHWAY 93 HAS FLOODING AT 
SEVERAL POINT BETWEEN STATE HIGHWAY 375 AND CALIENTE. THE 
THUNDERSTORMS THAT CREATED THE FLOODING HAVE MOVED NORTH IF THE AREA 
WITH ONLY LIGHT RAIN SHOWERS LINGERING. THE FLASH FLOOD WARNING WILL 
REMAIN IN EFFECT AS THE RAIN WATER IN WASHES AND LOW LYING AREAS 
CONTINUES TO DRAIN. ADDITIONAL HEAVY RAIN FALL IS POSSIBLE AS IS 
ADDITIONAL FLOODING. FURTHER WARNINGS AND STATEMENTS WILL BE ISSUED 
AS REQUIRED. 


LAT...LON 3745 11505 3742 11407 3780 11406 3778 11510

$$

JACQUES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 10:30 AM PDT, 5 hours 23 minutes earlier.

Area forecast discussion, Aug 14, 10:30 AM PDT, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1030 AM PDT SUN AUG 14 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM DEVELOPING OFF THE SOUTHERN
CALIFORNIA COAST WILL BRING A SOUTH TO SOUTHEAST FLOW TO THE REGION
TODAY AND MONDAY. THIS WILL PULL ADDITIONAL MOISTURE FROM ARIZONA
UP ACROSS SOUTH CENTRAL NEVADA INTO EASTERN CALIFORNIA. DRIER
SOUTHWEST FLOW WILL DEVELOP TUESDAY AND WEDNESDAY TO DECREASE
THUNDERSTORM COVERAGE BY THE MIDDLE OF THE COMING WEEK.
&&

.UPDATE...THE UPPER LOW OFF THE SOUTHERN CALIFORNIA COAST APPEARED
TO BE HELPING TO INITIATE SCATTERED THUNDERSTORMS THIS MORNING OVER
THE NORTHERN PART OF DEATH VALLEY UP THROUGH ESMERALDA AND NYE
COUNTIES. WATER VAPOR IMAGERY SHOWED THE STORMS DEVELOPING IN
DIFFLUENT FLOW ON THE NORTHEAST QUADRANT OF THE SYSTEM. SATELLITE
IMAGERY CLEARLY SHOWED THE SOUTHEAST FLOW PULLING ADDITIONAL MID
LEVEL MOISTURE FROM ARIZONA AS THE GFS AND NAM HAVE BEEN INDICATING.
UPDATED FORECAST TO INCREASE THUNDERSTORM COVERAGE ACROSS INYO...
NYE AND ESMERALDA COUNTIES ALONG WITH THE SRN NV MOUNTAINS TODAY. A
DEVELOPING 60 KNOT JET EJECTING OUT OF THE BASE OF THE TROUGH IS
STILL FORECAST BY THE 12Z NAM AND GFS TO BE OVER SOUTHEAST
CALIFORNIA AND SOUTHERN NEVADA MONDAY. BROAD DYNAMIC SUPPORT APPEARS
TO BE COMING TOGETHER FOR AN ACTIVE DAY OF ORGANIZED CONVECTION
ACROSS THE AREA MONDAY.
&&

.PREV DISCUSSION...238 AM PDT...THUNDERSTORMS STARTING TO WIND DOWN
ACROSS NORTHERN MOHAVE COUNTY WITH A FEW DEBRIS CLOUDS REMAINING
OVER PORTIONS OF THE CWA. MODELS CONTINUE TO SHOW A UPPER LOW
SETTING UP JUST OFF THE SOUTHERN CALIFORNIA COAST TODAY WHICH IS
EXPECTED TO DRAW UP AMPLE LOW LEVEL MOISTURE. CURRENTLY DEW POINTS
ARE IN THE MID 50S TO MID 60S OVER THE EASTERN HALF OF THE CWA WITH
20S AND 30S ACROSS THE NORTHWEST. EXPECT TODAY TO BE LIKE THE PAST
TWO DAYS WITH MAINLY ISOLATED THUNDERSTORMS OVER CLARK...LINCOLN...
AND EASTERN SAN BERNARDINO COUNTIES AND SCATTERED THUNDERSTORMS OVER
MOHAVE COUNTY. STILL LACKING A REAL MECHANISM TO KICK OFF WIDESPREAD
THUNDERSTORMS TODAY...BUT THAT SHOULD CHANGE MONDAY. BOTH THE GFS
AND THE NAM HAVE COME INTO BETTER AGREEMENT WITH THE PLACEMENT OF
THE LOW AND BOTH MODELS EJECT A 60KT JET AROUND THE BASE OF THE LOW.
THIS WILL ALLOW FOR GOOD UPPER DIVERGENCE ACROSS CENTRAL AND
SOUTHERN NEVADA. PLENTY OF LOW LEVEL MOISTURE WILL ALREADY REMAIN IN
PLACE AND WITH SOME DRIER MID LEVEL AIR WORKING IN ALOFT WITH
STRONGER WINDS ALOFT AND ANY STORMS THAT DO DEVELOP COULD BE WELL
ORGANIZED. BY TUESDAY...THE LOW IS FORECAST TO MOVE EAST WITH DRIER
LOW LEVEL AIR WORKING INTO THE AREA. THUNDERSTORMS SHOULD MOSTLY BE
CONFINED TO THE FAR EASTERN AREAS OF THE CWA.
&&

.LONG TERM...NEW MODEL RUNS SHOW A MORE DEFINITIVE WESTERLY PUSH
THAN BEFORE...INCREASING CONFIDENCE THAT DRIER AIR WILL GRADUALLY
TAKE OVER LATE IN THE WEEK. FORECAST PACKAGE INCLUDES VERY SMALL
POPS IN THE NORTHERN AND EASTERN CWFA WEDNESDAY THROUGH FRIDAY
FOLLOWED BY ZEROES EVERYWHERE NEXT WEEKEND. TEMPERATURES WILL REMAIN
SLIGHTLY BELOW NORMAL THROUGH THE WEEK...AND MAY REACH SEASONAL
NORMS BY THE WEEKEND IF THE DRIER AIR ARRIVES AS EXPECTED.
&&

.AVIATION...THUNDERSTORMS MOVING NORTH AT 10 TO 15 MPH WILL AFFECT
THE BEATTY CORRIDOR THROUGH THIS AFTERNOON. PEACH SPRINGS...AND
MORMON MESA CORRIDORS WILL SEE INCREASING THUNDERSTORM COVERAGE THIS
AFTERNOON. ISOLATED STORMS WILL BE NEAR THE LAS VEGAS VALLEY AS
WELL. WINDS WILL SHIFT DIRECTION AND SPEEDS CONSIDERABLY THIS
AFTERNOON DUE TO THE OUTFLOWS FROM CONVECTION. MONDAY WILL SEE
CONSIDERABLY MORE THUNDERSTORM ACTIVITY IN ALL CORRIDORS AND IN THE
LAS VEGAS CONTROL AREA AND VALLEY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

ADAIR/GORELOW/MORGAN
Hazardous weather outlook, Aug 14, 10:10 AM PDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1010 AM PDT SUN AUG 14 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-140700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1010 AM PDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL INCREASE ACROSS SOUTH CENTRAL NEVADA AND
EASTERN CALIFORNIA TODAY. ALTHOUGH SOME STORMS WILL BE CAPABLE OF
HEAVY RAIN...STORM MOVEMENT SHOULD BE FAST ENOUGH TO ALLEVIATE THE
THREAT OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL
CONTINUE TO PROVIDE A SOUTH TO SOUTHEAST FLOW WITH ADDITIONAL
MOISTURE COMING FROM ARIZONA ACROSS SOUTHERN NEVADA AND INTO EASTERN
CALIFORNIA MONDAY. THIS SYSTEM WILL ALSO PROVIDE BROAD UPWARD
FORCING AND SHOULD HELP ORGANIZE THUNDERSTORM DEVELOPMENT ACROSS
MUCH OF THE AREA ON MONDAY. STRONG WINDS...HEAVY RAIN AND HAIL WILL
BE A THREAT WITH THE MORE ORGANIZED THUNDERSTORMS. THE LOW PRESSURE
SYSTEM WILL CONTINUE TO SUPPORT ORGANIZED THUNDERSTORMS TUESDAY
FOLLOWED BY A DRIER SOUTHWEST FLOW SPREADING OVER THE REGION
WEDNESDAY AND THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AND POSSIBLY TUESDAY.

JGA

In the hours before

Local storm report, Aug 14, 12:16 PM PDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1216 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             HUALAPAI PEAK           35.07N 113.90W
08/14/2005  0.75 INCH        MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER AT 5000 FEET REPORTED 3/4 HAIL WITH HEAVY RAIN.

&&

CSCHLOTT
Local storm report, Aug 14, 12:19 PM PDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 PM PDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     HAIL             HUALAPAI PEAK           35.07N 113.90W
08/14/2005  0.75 INCH        MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER AT 5000 FEET REPORTED 3/4 INCH HAIL WITH HEAVY
            RAIN.

&&

CSCHLOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:57 PM PDTSevere Thunderstorm WarningVEFClark48 min
Aug 14, 3:41 PM PDTSevere Thunderstorm WarningVEFClark49 min
Aug 14, 4:02 PM PDTFlash Flood WarningVEFClark4 hr
Aug 14, 4:28 PM PDTFlash Flood WarningVEFClark3 hr
Aug 14, 4:35 PM PDTSevere Thunderstorm WarningVEFClark35 min

Nearby

Flash Flood Warnings in Nevada, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.